Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 165, NWS St. Louis, MO

August 24, 2001Clinton County, Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 24, 2001, 5:31 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 24, 2001, 5:31 PM CDT (22:31 UTC)
Expired
Aug 24, 2001, 6:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 85 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:45 PM CDTThunderstorm Wind 57 ETrenton, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS53 KLSX 242231
SVRSTL
ILC027-163-189-242315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 615 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MASCOUTAH...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH...
  LEBANON
  NEW BADEN
  NEW MEMPHIS
  TRENTON
  ALBERS
  AVISTON

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE
QUICKLY TO THE INTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3866 8993 3836 8978 3833 8956 3861 8958
          3867 8961 3867 8967
$$
TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 24, 2:30 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT FRI AUG 24 2001

MAIN CONCERN DEALS WITH HOW PCPN WILL EVOLVE NEXT 24 HOURS.  WILL
ISSUE A FLASH FLOOD WATCH FOR PARTS OF AREA.

OVERALL MODELS ARE IN FAIRLY GOOD AGREEMENT WITH TRENDS NEXT COUPLE
OF DAYS.  AVN SEEMS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK
PROBLEMS SO WILL LEAN TOWARD ETA THIS ROUND.  SFC ANAYLSIS AT 18Z
HAD SFC FRONT EXTENDING FROM NW INTO E CNTRL MO WITH SEVERAL
BOUNDARIES ACROSS MO/IL.  AREA OF WAA SHRA HAS PERSISTED OVER
SW/CNTRL MO INTO THE AFTN AND LATEST RADAR TREND SHOWING ADDITIONAL
SCT SHRA/TSRA DEVELOPING IN VARIOUS PARTS OF THE CWFA.  THINK THIS
TREND WILL CONTINUE WITH SOME STRONG TSRA IN THE INCREASING
INSTABILITY.  SVR COVERAGE SHUD BE ISOLATED DUE TO LIMITED SHEAR.
LLJ IS EXPECTED TO INCREASE FROM 20 TO 40 KNOTS TONIGHT WITH AXIS
OVR CWFA.  THIS SHOULD ACT TO INCREASE WAA AND ASSOCIATED FORCING
ALONG AND NORTH OF FNTRL BNDRY.  PRIMARY CONCERN WILL BE OVR CNTRL
AND NERN MO/W CNTRL IL NEAR NOSE OF UPR JET AND EDGE OF UPR SUPPORT
FROM LOW CURRENTLY OVER NEB/KS.  THIS IS THE SAME AREA THAT HAS HAD
2-6 INCHES OF RAIN IN THE PAST 48 HOURS.  THEREFORE FEEL RISK OF
FLASH FLOODING IS HIGH ENOUGH TO WARRANT A WATCH.  OVER E CNTRL
MO/SW IL...RAIN CHANCES SHOULD INCREASE ALONG FRONT AND AS LLJ VEERS
LATER TONIGHT.  EXPECT JUST SCT TSRA OVR ERN OZARKS.

WILL KEEP HI POPS GOING MOST AREAS AGAIN ON SATURDAY BECAUSE OF A
COMBINATION OF LEFTOVER MORNING CONVECTION AND REDEVELOPMENT OF SCT
TSRA ALONG COLD FRONT.  FRONT SHOULD MOVE THROUGH NRN AND WRN
COUNTIES BY LATE AFTN AND THE REST OF THE CWFA BY 06Z SUNDAY.
ATMOSPHERE SHOULD RECOVER FOR TSRA TO DEVELOP AHEAD OF FRONT WITH
CAPES AOA 2000 J/KG.  LIMITED SHEAR AND LACK OF STRONG MID LEVEL
PUNCH OF DRY AIR SHOULD LIMIT AREAL EXTENT OF SVR THREAT.

WILL DROP MENTION OF SHRA IN IL COUNTIES ON SUNDAY AS FRONT CLEARS
THE CWFA.  WILL GO PARTLY SUNNY AS LOW LEVELS REMAIN MOIST IN
CYCLONIC FLOW.

FWC/MEX NUMBERS ARE IN GOOD AGREEMENT AND WILL FOLLOW.

IN THE EXTENDED...MEDIUM RANGE MODELS HAVE SOME NOTICEABLE
DISAGREEMENT IN HANDLING OF UPR TROFFING DEVELOPING OVER THE ERN
HALF OF NOAM BY NEXT WEEK.  MRF AND NOW THE CANADIAN ENSEMBLES/ECMWF
ARE SHOWING MORE TROFFING THAN THEIR OPNL RUNS.  THIS WOULD SUPPORT
SOME PCPN BY THU/FRI WHILE MEX POPS REMAIN BELOW CLIMO DESPITE THE
ONPL MRF SHOWING A FRONT ACROSS THE REGION THU/FRI.  WILL KEEP
MON-WED DRY BUT INTRODUCE SHRA ON THU/FRI.  FMR/MEX TEMPS LOOK
REASONBLE GIVEN 850MB TEMPS.

.STL...FLASH FLOOD WATCH TONIGHT CNTRL AND NE MO/W CNTRL IL

BRITT

In the hours before

Special weather statement, Aug 24, 11:50 AM CDT, 5 hours 41 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT FRI AUG 24 2001

THE SEVERE WEATHER THREAT:  NO ORGANIZED OR WIDESPREAD SEVERE
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.  THERE IS THE POTENTIAL
FOR STRONG OR ISOLATED SEVERE THUNDERSTORMS ACROSS THE AREA.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK:  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION THIS AFTERNOON.  VERY UNSTABLE CONDITIONS
IN THE ATMOSPHERE WILL BRING THE RISK OF STRONG OR ISOLATED SEVERE
THUNDERSTORMS...PRIMARILY NEAR A WEAK WARM FRONT OVER EAST CENTRAL
MISSOURI AND SOUTHWEST ILLINOIS.  THE PRIMARY THREAT WILL BE HAIL UP
TO THE SIZE OF DIMES AND WIND GUSTS TO 55 MPH.

IN ADDITION...THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS
BY THIS EVENING AND OVERNIGHT TONIGHT.  THE RAINFALL MAY BE HEAVY AT
TIMES WITH SOME POTENTIAL FOR FLASH FLOODING.  STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WATCHES.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:49 PM CDTSevere Thunderstorm WarningLSXBond, Clinton41 min
Aug 24, 6:31 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette29 min
Aug 24, 6:59 PM CDTSevere Thunderstorm WarningLSXWashington31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.